Can Dicalcium Phosphate Be Harmful? 

Dicalcium phosphate is a pretty commonly used ingredient in the food and pharmaceutical industry. It can be found in breakfast cereals in order to supplement their content of calcium. Pharmaceutical companies use dicalcium phosphate for binding various ingredients in tablets and it is also an ingredient usually found in toothpaste. For many people it might come as a surprise to read about dibasic calcium phosphate side effects. These might not be very serious, but they exist, so consumers need to be informed. Side effects of dicalcium phosphate usually occur when this is combined with other substances or medicines or when someone is overexposed to it.

Main side effects of dicalcium phosphate include:

  • Skin irritation - this is usually caused by the powdered form of dicalcium phosphate. Those who are exposed to it for a long period of time might notice skin irritation and, if exposure is not discontinued, chapped and dry skin can also occur. People who are allergic to dicalcium phosphate will sure develop a skin reaction, known as contact dermatitis. This is characterized by irritated and itching skin and it can sometimes affect skin areas which weren't white spots on nails in contact with the allergenic factor.
  • Coughing and sneezing - these side effects usually occur when the dusts from dicalcium phosphate powder are inhaled because they irritate the airways and the lungs.
  • Gastrointestinal problems - the National Library of Medication and the National Institutes of Health have reached the conclusions that taking calcium supplements is usually free of side effects. However, in some cases, having too much dicalcium phosphate in the body can lead to problems with the digestive function. Symptoms like nausea, vomiting, reduced appetite, pain in the stomach, increased thirst and urination or constipation might occur in case of an "overdose" of dicalcium phosphate.
  • Aggravation of certain medical conditions - people suffering of certain medical conditions should never use products that contain dicalcium phosphate without first asking their doctor. These conditions include parathyroid disease, diarrhea or other digestive problems, kidney stones and lung disease. The usage of products supplemented with dicalcium phosphate can aggravate the severity of the symptoms and can make them feel worse without any apparent reason.

Side effects of dicalcium phosphate can also occur if this substance is combined with other drugs or substances. Here are the most common interactions:

  • Gallium nitrate prevents the body from absorbing the calcium and makes calcium supplements ineffective.
  • The effects of anti-epileptic drugs and of certain antibiotics (tetracycline and quinolone) are reduced by the consumption of any products containing calcium.
  • The absorption of calcium is enhanced by verapamil, so combining it with dicalcium phosphate might cause symptoms that resemble those of excessive calcium in the body: increased heart rate, nausea, vomiting, fatigue, muscle weakness, kidney stones, increased urination, digestive problems, etc.